Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 105, NWS Cleveland, OH

August 17, 2009Lucas County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 17, 2009, 3:53 PM EDT for Lucas County, Wood County, Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2009, 3:53 PM EDT (19:53 UTC)
Expired
Aug 17, 2009, 4:35 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Lucas County, OH, Wood County, OH

The radar

The Detroit radar (KDTX), 117 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:20 PM EDTTSTM WND DMGToledo, OHCOUPLE OF LARGE LIMBS DOWN AND A TREE DOWN BLOCKING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 171953
SVRCLE
OHC095-173-172100-
/O.NEW.KCLE.SV.W.0105.090817T1953Z-090817T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
353 PM EDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN NORTHWEST OHIO
  NORTHERN WOOD COUNTY IN NORTHWEST OHIO

* UNTIL 500 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WHITEHOUSE TO 3 MILES NORTHEAST OF LUCKEY...AND WERE MOVING
  NORTHEAST AT 20 MPH. PENNY SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  PERRYSBURG...
  HOLLAND...
  ROSSFORD...
  NORTHWOOD...
  TOLEDO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4173 8345 4173 8342 4144 8342 4145 8387
      4173 8388 4174 8346
TIME...MOT...LOC 1953Z 237DEG 18KT 4152 8377 4150 8346

$$

LEINS
3 follow-up statements
000 
WWUS51 KCLE 172012
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EDT MON AUG 17 2009

OHC095-173-172100-
/O.CON.KCLE.SV.W.0105.000000T0000Z-090817T2100Z/
WOOD OH-LUCAS OH-
412 PM EDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR LUCAS AND NORTHERN WOOD COUNTIES...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SYLVANIA TO PERRYSBURG...MOVING NORTH AT 25 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
NORTHWOOD...SYLVANIA...OTTAWA HILLS...TOLEDO...OREGON AND HARBOR
VIEW.

LAT...LON 4173 8345 4173 8342 4144 8342 4145 8387
      4173 8388 4174 8346
TIME...MOT...LOC 2012Z 191DEG 23KT 4169 8372 4158 8360

$$

WILLARD
000 
WWUS51 KCLE 172021
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
421 PM EDT MON AUG 17 2009

OHC173-172031-
/O.CAN.KCLE.SV.W.0105.000000T0000Z-090817T2100Z/
WOOD OH-
421 PM EDT MON AUG 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WOOD COUNTY IS
CANCELLED...

LAT...LON 4165 8344 4163 8351 4161 8359 4164 8378
      4172 8381 4172 8346
TIME...MOT...LOC 2021Z 191DEG 25KT 4176 8370 4165 8358

$$

OHC095-172100-
/O.CON.KCLE.SV.W.0105.000000T0000Z-090817T2100Z/
LUCAS OH-
421 PM EDT MON AUG 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN LUCAS COUNTY...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SYLVANIA TO TOLEDO...MOVING NORTH AT 30 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4165 8344 4163 8351 4161 8359 4164 8378
      4172 8381 4172 8346
TIME...MOT...LOC 2021Z 191DEG 25KT 4176 8370 4165 8358

$$

WILLARD
000 
WWUS51 KCLE 172035
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
435 PM EDT MON AUG 17 2009

OHC095-172046-
/O.CAN.KCLE.SV.W.0105.000000T0000Z-090817T2100Z/
LUCAS OH-
435 PM EDT MON AUG 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LUCAS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4165 8344 4163 8351 4161 8359 4164 8378
      4172 8381 4172 8346
TIME...MOT...LOC 2036Z 199DEG 24KT 4182 8362 4175 8353

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:57 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 17, 2:57 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
257 PM EDT MON AUG 17 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY AND MOVE THROUGH
THE REGION. WEAK HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA
WEDNESDAY FOLLOWED BY A WARM FRONT WEDNESDAY NIGHT. ANOTHER COLD
FRONT WILL MOVE EAST ACROSS THE AREA THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WARM SECTOR SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
NORTHEAST ACROSS THE WESTERN HALF OF THE FORECAST AREA. DAY TIME
HEATING HELPED TO TRIGGER A LOT OF THE ACTIVITY ALONG WITH SOME GOOD
UPPER LEVEL SUPPORT FROM THE POSITIVE VORTICITY ADVECTION TAKING
PLACE. DEW POINTS ARE IN THE UPPER 60S TO LOWER 70S THIS AFTERNOON
AND THUNDERSTORMS ARE LIKELY PRODUCING FAIRLY HEAVY RAINFALL AS THEY
MOVE THROUGH THE AREA.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT WITH THE BEST CHANCE OVER THE WESTERN PORTIONS OF THE FORECAST
AREA AND CHANCE IN THE EAST. BEST VORTICITY ADVECTION ARRIVES LATER
TONIGHT INTO TOMORROW MORNING ALONG WITH THE BEST MOISTURE
AVAILABILITY.

TEMPERATURES ARE EXPECTED TO HOVER IN THE LOWER 70S AND UPPER 60S
ACROSS THE REGION DURING THE NIGHT. WITH HIGH DEW POINTS AND WARM
TEMPERATURES IN PLACE...ANOTHER MUGGY NIGHT IS ON TAP FOR THE REGION.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT AND PRE FRONTAL TROUGH WILL MOVE EAST ACROSS THE AREA
TUESDAY AND WITH HIGH DEW POINTS AND INSTABILITY...THE POTENTIAL
EXISTS FOR SOME SEVERE THUNDERSTORM ACTIVITY DURING THE AFTERNOON ON
TUESDAY. DESTABILIZATION WILL TAKE PLACE WITH DAY TIME HEATING AND
WILL SUPPORT THE THREAT FOR SEVERE ACTIVITY. STRONG WIND GUSTS WILL
LIKELY BE THE MAIN THREAT DURING THE AFTERNOON.

I ANTICIPATE THE CLOUD DEBRIS AND SHOWERS AND THUNDERSTORMS ONGOING
THROUGH THE NIGHT THAT TEMPERATURES WILL NOT HAVE A CHANCE TO MAX
OUT LIKE THEY DID TODAY. I EXPECT HIGHS TO BE ONLY IN THE LOWER TO
MIDDLE 80S MOST AREAS AND AROUND 80 IN THE EAST.

HIGH PRESSURE BUILDS IN ON WEDNESDAY AND THIS WILL BRING A SHORT
BREAK TO THE PRECIPITATION THREAT.  COLD FRONT SLIDES SOUTH TO THE
OHIO VALLEY BUT THEN RETURNS BACK NORTH AS A WARM FRONT WEDNESDAY
NIGHT. WARM FRONT WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.

ANOTHER DEEP DIGGING UPPER LEVEL TROUGH IS PROGGED TO MOVE SOUTHEAST
TOWARD THE AREA CAUSING RAPID CYCLOGENESIS OF A SURFACE LOW OVER THE
WESTERN LAKES REGION.  THE RAPID DEEPENING OF THE LOW COULD BRING IN
A DRY SLOT FOR A PERIOD OF TIME SOME TIME THURSDAY NIGHT BUT WILL
NOT TRY TO TIME AT THIS POINT AND KEEP A GENERIC THREAT FOR SHOWERS
AND THUNDERSTORMS THE WHOLE THURSDAY NIGHT PERIOD.

TEMPERATURES EXPECTED TO STAY RATHER STABLE WITH HIGHS THROUGH THE
ENTIRE FORECAST PERIOD IN THE LOWER TO MIDDLE 80S AND LOWS IN THE
60S.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
SIGNIFICANT MODEL DIFFERENCE IN THE 12Z GFS AND 00Z ECMWF
OPERATIONAL MODELS FOR THE UPCOMING WEEKEND. ECMWF IS STRONGER AND
TRACKS THE UPPER LEVEL LOW FURTHER SOUTH THROUGH THE GREAT LAKES
COMPARED TO THE GFS...WHICH WOULD RESULT IN WETTER FORECAST AND A
DELAY THE COOLER WEATHER UNTIL SUNDAY. FAVORED SOMEWHAT OF
COMPROMISE BETWEEN THE TWO MODELS WHICH IS CLOSE TO HPCS MANUAL
PROGS AS FAR AS TIMING OF THE FRONTS...QUICK LOOK AT 12Z ECMWF
SUPPORTS THIS SOLUTION TOO. WILL CONTINUE A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SATURDAY...BUT THEN DRY SUNDAY AND MONDAY
AS HIGH PRESSURE MOVES INTO THE AREA. SEASONABLY MILD FRIDAY BUT THE
BELOW NORMAL TEMPERATURES FOR SATURDAY AND SUNDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS/THUNDERSTORMS DEVELOPED OVER WESTERN AREAS LATE THIS
MORNING AND EARLY THIS AFTERNOON. EXPECT THE SHOWERS/TSTMS TO BE
MOST NUMEROUS OVER WESTERN AND CENTRAL AREAS WHERE A WEAK TROUGH
APPEARS TO BE AIDING IN THERE DEVELOPMENT. EXPECT MOST OF THESE
SHOWERS TO DISSIPATE SHORTLY AFTER 00Z WITH LOSS OF DAYTIME HEATING BUT
THERE WILL STILL BE A CHANCE OF SHWRS/TSTMS OVERNIGHT ESPECIALLY
WEST. PRECIP TO BECOME MORE WIDESPREAD AGAIN LATE TONIGHT IN THE
WEST THEN SPREADING EAST AS MODELS SHOW A PREFRONTAL TROUGH MOVING
THROUGH.

.OUTLOOK...NON VFR WEATHER IN POSSIBLE WITH SHOWERS AND
INTO EARLY TUESDAY NIGHT...THEN AGAIN THURSDAY INTO FRIDAY.

&&

.MARINE...
SOUTHWEST FLOW WILL CONTINUE ACROSS THE LAKE THROUGH TUESDAY AHEAD
OF A COLD FRONT. THE FRONT WILL SLIDE SOUTH OF THE LAKE EARLY
WEDNESDAY MORNING...WINDS ON WEDNESDAY WILL BE RELATIVELY LIGHT OUT
OF THE NORTHEAST BEHIND THE FRONT. THE FRONT WILL THEN MOVE BACK
ACROSS THE LAKE AS A WARM FRONT WITH SOUTHWESTERLY WINDS RETURNING
BOTH THURSDAY AND FRIDAY. WINDS WILL TAKE ON A MORE WESTERLY
COMPONENT ON SATURDAY AS A TROUGH SWEEPS ACROSS THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...RANDEL
AVIATION...RANDEL
MARINE...LEINS
Hazardous weather outlook, Aug 17, 6:25 AM EDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
625 AM EDT MON AUG 17 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-181030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
625 AM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:58 PM EDTSpecial Marine WarningCLE62 min
Aug 17, 2:24 PM EDTSpecial Marine WarningCLE96 min
Aug 17, 5:48 PM EDTSevere Thunderstorm WarningCLEHancock44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.